Hail, Greenup
- When
- July 11, 4:25 PM EST
- Where
- Greenup County, Flatwoods
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 38.520, -82.720
A thunderstorm complex dropped southeast, out of southern Ohio, bringing downpours to portions of eastern Greenup County and northern Boyd County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
A thunderstorm complex dropped southeast, out of southern Ohio, bringing downpours to portions of eastern Greenup County and northern Boyd County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Jul 11, 12:50 PM EST, 3 hours 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 150 PM EDT SAT JUL 11 2009 .SYNOPSIS... A COLD FRONT ARRIVES TODAY...BECOMING STATIONARY JUST SOUTH OF WEST VIRGINIA INTO EARLY NEXT WEEK. HIGH PRESSURE TUESDAY. && .NEAR TERM /THROUGH TONIGHT/... SHOWERS/STORMS CONTINUE TO TREK ACROSS WEST VIRGINIA THIS MORNING...LIKELY AIDED BY WEAK DISTURBANCE IN THE MIDLEVEL FLOW. DO NOT EXPECT THESE STORMS TO BE SEVERE...AND THEY WILL DEPART OVER THE NEXT FEW HOURS. CLEAR SLOT BEHIND THE STORMS WILL ALLOW FOR DESTABILIZATION AHEAD OF FRONTAL BOUNDARY. COULD SEE PREFRONTAL STORMS IMPACT OUR SOUTHEAST OHIO COUNTIES AS EARLY AS 16Z. MIDLEVEL FLOW WILL BE INCREASING. UP TO 2000 J/KG OF CAPE WHICH IS FORECAST TO DEVELOP...AND MODEL SOUNDINGS INDICATE DRY MIDLEVEL AIR. WITH FREEZING LEVELS RELATIVELY HIGH...LOOKING MORE LIKE A WIND THREAT THAN A HAIL THREAT FOR THE AFTERNOON. KEEPING LIKELY POPS IN THE NORTHERN COUNTIES FOR NOW...BUT WILL AMEND AS NEEDED. COULD BE A BUMPY RIDE FOR SOUTHEAST OHIO AND NORTHERN WEST VIRGINIA LATER TODAY. TEMPERATURES TWEAKED. && .SHORT TERM /SUNDAY THROUGH TUESDAY/... WEAK HIGH PRESSURE WILL WAGE A BATTLE AGAINST A STUBBORN COLD FRONT THAT WILL BE REACHING ITS SOUTHWARD EXTENT...EFFECTIVELY KEEPING THE COAL FIELDS UNDER THE THREAT FOR SCATTERED SHOWERS AND THUNDERSTORMS WHILE THE NORTHERN ZONES LOOK TO BE DRY. NORTHWEST FLOW ALOFT CONTINUES NECESSITATING THE WATCH FOR VORT MAXES EMBEDDED WITHIN THE FLOW. ALONG THE STATIONARY BOUNDARY...SURFACE LOW PRESSURE APPROACHES FROM KENTUCKY SUNDAY NIGHT AND MONDAY. THIS WILL PUSH SCATTERED SHOWERS BACK NORTH INTO CENTRAL WEST VIRGINIA. HIGH PRESSURE BUILDS IN ONCE AGAIN ACROSS THE NORTH INTO TUESDAY...WITH ONLY SOME HIGH CLOUDS TO DEAL WITH IN THE NORTHWEST FLOW...BUT LOOKING TO BE CONVECTION FREE OTHERWISE FOR THE END OF THE SHORT TERM PERIOD. BLENDED THE MET...SREF...AND MOSGUIDE BIAS CORRECTED NUMBER FOR THE TEMPERATURES GENERALLY...USING THESE AS A STARTING POINT. OVERALL TREND LOOKS TO BE NEAR NORMAL FOR MID SUMMER. && .LONG TERM /TUESDAY NIGHT THROUGH FRIDAY/... GENERALLY FOLLOWING HPC GUIDANCE. STATIONARY FRONT TO THE SOUTH WEAKENS SO THAT DRIER AND SLIGHTLY COOLER WEATHER WILL GRADUALLY TAKE OVER LATER MONDAY AND TUESDAY. DOWNGRADED OUR CHANCE POPS MONDAY TO SLIGHT CHANCE...KEEPING SLIGHT CHANCE ONLY BECAUSE SOME MODELS SHOW AN UPPER DISTURBANCE DROPPING ACROSS THE AREA. HPC THINKS THE MONDAY FEATURE IS WAY OVERDONE WITH FEEDBACK PROBLEMS. THE VERY WEAK FRONT THEN LIFTS BACK NORTH BY WEDNESDAY...WITH LITTLE FANFARE. AN AREA OF LOW PRESSURE AND COLD FRONT WILL DROP SOUTHEAST OVER THE WESTERN UPPER RIDGE AND ACROSS OUR AREA LATER WEDNESDAY AND THURSDAY. THIS WILL BRING MORE SHOWERS AND THUNDERSTORMS...ALONG WITH WARMER AND MORE HUMID AIR BY MIDWEEK. && .AVIATION /18Z SATURDAY THROUGH THURSDAY/... 12Z SATURDAY THROUGH 12Z SUNDAY... VARIABLE CONDITIONS TODAY...HONESTLY NOT THE BEST DAY TO FLY. SCT-BKN CU FORMING UNDERNEATH CI VEIL CURRENTLY...WITH CIGS IN MVFR RANGE AT TIMES. EARLIER SHRA/TSRA ACTIVITY IS CROSSING MOUNTAINS AT THIS TIME. HOWEVER...ACTIVITY ASSOCIATED WITH COLD FRONT WILL BE DROPPING IN DURING THE LATE AFTERNOON/EARLY EVENING HOURS. WENT WITH PREVAILING MVFR CONDITIONS FOR A TIME AT MOST TAF LOCATIONS...BUT BRIEF PERIODS OF IFR CERTAINLY EXPECTED IN THE HEAVIEST SHOWERS/STORMS. WATCH OUT FOR WIND GUSTS OF UP TO 30 KNOTS NEAR ANY STORM. COVERAGE OF RAIN SHOULD TAIL OFF A BIT AFTER SUNSET BUT SCATTERED SHRA AND A FEW THUNDERSTORMS WILL LIKELY CONTINUE AHEAD OF THE FRONT. THE BOUNDARY WILL SINK INTO CENTRAL WEST VIRGINIA BY 06Z...BUT SLOW TO A CRAWL THEREAFTER. TAF SITES SHOULD BE FREE OF RAINFALL FOR THE MOST PART BY 12Z AND AFTER...ALTHOUGH FAR SOUTHERN WEST VIRGINIA AND SOUTHWEST VIRGINIA WILL STILL BE UNDER THE GUN. PATCHY FOG EXPECTED AT ANY LOCATION THAT CAN CLEAR OUT TOWARDS SUNRISE. MOST SITES WILL ACHIEVE VFR CONDITIONS ONCE AGAIN BY 14Z OR SO. AFTER 18Z SUNDAY... IFR POSSIBLE EARLY MONDAY MORNING DUE TO FOG. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SYNOPSIS...26/ARJ NEAR TERM...CL SHORT TERM...26 LONG TERM...JMV AVIATION...CL
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 411 AM EDT SAT JUL 11 2009 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-120815- GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON- JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE- CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA- ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON- GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE- NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH- 411 AM EDT SAT JUL 11 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY AND TONIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 341 PM EDT SAT JUL 11 2009 OHZ075-083-084-086-112015- ATHENS-GALLIA-JACKSON-VINTON- 341 PM EDT SAT JUL 11 2009 ...STRONG THUNDERSTORMS WILL AFFECT JACKSON...NORTHWESTERN GALLIA... VINTON AND WEST CENTRAL ATHENS COUNTIES... AT 337 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM KINGSTON TO 7 MILES SOUTH OF NORTH FOLK VILLAGE TO KINCAID SPRINGS...MOVING EAST AT 40 MPH. WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS. VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS...WITH AN INCH OF RAIN POSSIBLE IN 30 MINUTES OR LESS. THESE STORMS WILL BE NEAR EAGLE MILLS AROUND 400 PM...BYER AROUND 410 PM AND COALTON AROUND 415 PM. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON SMALL CREEKS AND STREAMS...AND PONDING OF WATER IN URBAN AREAS... HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER POOR DRAINAGE AREAS AND LOW LYING SPOTS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. MOVE TO HIGHER GROUND. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. 14
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 415 PM EDT SAT JUL 11 2009 OHZ083-087-112045- JACKSON-LAWRENCE- 415 PM EDT SAT JUL 11 2009 ...A STRONG THUNDERSTORM WILL AFFECT JACKSON AND NORTH CENTRAL LAWRENCE COUNTIES... AT 414 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM LOCATED NEAR BEAVER...MOVING SOUTHEAST AT 35 MPH. WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. THIS STORM WILL BE NEAR PETERSBURG AROUND 430 PM...MABEE AROUND 435 PM AND OAK HILL AROUND 445 PM. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON SMALL CREEKS AND STREAMS...AND PONDING OF WATER IN URBAN AREAS... HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER POOR DRAINAGE AREAS AND LOW LYING SPOTS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. MOVE TO HIGHER GROUND. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. 14
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 431 PM EDT SAT JUL 11 2009 OHZ086-087-WVZ006-007-014-112100- CABELL-GALLIA-LAWRENCE-MASON-PUTNAM- 431 PM EDT SAT JUL 11 2009 ...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL LAWRENCE... NORTHEASTERN CABELL...SOUTH CENTRAL GALLIA...SOUTHWESTERN MASON AND WEST CENTRAL PUTNAM COUNTIES... AT 430 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM LOCATED NEAR CROWN CITY...MOVING EAST AT 25 MPH. WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. THIS STORM WILL BE NEAR ASHTON AROUND 450 PM AND FRAZIERS BOTTOM AROUND 500 PM. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON SMALL CREEKS AND STREAMS...AND PONDING OF WATER IN URBAN AREAS... HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER POOR DRAINAGE AREAS AND LOW LYING SPOTS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. MOVE TO HIGHER GROUND. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. 14
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 459 PM EDT SAT JUL 11 2009 OHZ086-WVZ007-008-014-112145- GALLIA-JACKSON-MASON-PUTNAM- 459 PM EDT SAT JUL 11 2009 ...A STRONG THUNDERSTORM WILL AFFECT NORTHERN PUTNAM...SOUTH CENTRAL JACKSON...SOUTHEASTERN GALLIA AND SOUTHERN MASON COUNTIES... AT 457 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM LOCATED NEAR ASHTON...MOVING EAST AT 30 MPH. WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. THIS STORM WILL BE NEAR FRAZIERS BOTTOM AROUND 510 PM...BUFFALO AROUND 515 PM...GRIMMS LANDING AROUND 520 PM AND LIBERTY AROUND 540 PM. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON SMALL CREEKS AND STREAMS...AND PONDING OF WATER IN URBAN AREAS... HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER POOR DRAINAGE AREAS AND LOW LYING SPOTS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. MOVE TO HIGHER GROUND. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. 14
The Charleston,WV radar (KRLX), 90 km away, was scanning. The volume nearest the first event began at 21:24 UTC.
1 hail, 1 heavy rain, 1 flash flood. Local standard time, as filed.
Rains of 1.5 to 2 inches in an hour caused urban street and poor drainage flooding. Underpasses were briefly closed.
A downpour of 60 to 75 minutes in duration dumped 2 to 2.4 inches of rain across a narrow corridor. The automated rain gauge at Wildwood Lake, south of downtown Ashland measured 1.3 inches in 30 minutes and 2.2 inches in an hour. The soil was still wetter than normal for mid July. Small streams, such as Keys and Catletts Creeks briefly flooded and temporarily blocked roads. Homes on Hatchery Road saw poor drainage flooding. Basement flooding was reported in Catlettsburg. A few vehicles stalled in the high water. The damage did not warrant any disaster declaration.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2009Every state in 2009This day in weather historyWarnings in Kentucky, July 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 188586, 188617, 188616.